Alert archive / Wisconsin / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS La Crosse, WI

July 23, 2017La Crosse County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Jul 23, 2017, 7:59 AM CDT for La Crosse County, Wisconsin. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 7:59 AM CDT (12:59 UTC)
Expired
Jul 23, 2017, 8:00 PM CDT
In force
12 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 4 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS43 KARX 231259
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
759 AM CDT SUN JUL 23 2017

WIC063-240100-
/O.NEW.KARX.FA.W.0021.170723T1259Z-170724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-
759 AM CDT SUN JUL 23 2017

The National Weather Service in La Crosse has issued a

* Flood Warning for...
  Central La Crosse County in west central Wisconsin...

* Until 800 PM CDT Sunday

* At 756 AM CDT, flooding continues along portions of the La Crosse 
  River west of West Salem.  The river will slowly fall today. Stay 
  away from flood waters! 

* Some locations that will experience flooding include...
  La Crosse and Onalaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4388 9107 4384 9120 4380 9127 4381 9127
      4384 9128 4390 9114 4392 9112

$$

JSB
2 follow-up statements
481 
WGUS83 KARX 232008
FLSARX

Flood Statement
National Weather Service La Crosse WI
308 PM CDT SUN JUL 23 2017

WIC063-240100-
/O.CON.KARX.FA.W.0021.000000T0000Z-170724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-
308 PM CDT SUN JUL 23 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL LA
CROSSE COUNTY...

At 305 PM CDT, flooding continues along portions of the La Crosse 
River west of West Salem. The river will continue to slowly fall 
into this evening. Stay away from flood waters. 

Some locations that will experience flooding include...
La Crosse and Onalaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4388 9107 4384 9120 4380 9127 4381 9127
      4384 9128 4390 9114 4392 9112

$$

Rogers
748 
WGUS83 KARX 240055
FLSARX

Flood Statement
National Weather Service La Crosse WI
755 PM CDT SUN JUL 23 2017

WIC063-240102-
/O.EXP.KARX.FA.W.0021.000000T0000Z-170724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-
755 PM CDT SUN JUL 23 2017

...THE FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR CENTRAL LA CROSSE
COUNTY...

Flood waters are receding however water levels remain high in spots 
along the La Crosse River. Stay away from flood waters! 

LAT...LON 4388 9107 4384 9120 4380 9127 4381 9127
      4384 9128 4390 9114 4392 9112

$$

Wetenkamp

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 6:51 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 23, 6:51 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 AM CDT Sun Jul 23 2017

.SHORT TERM...(Today through Tuesday)
Issued at 337 AM CDT Sun Jul 23 2017

High Impact Weather Potential: Thankfully nothing much into the
early work week period. Ongoing flooding concerns remain, but we
won't be adding any water to the area through Tuesday.

Finally a much-needed and honestly well-deserved period of quiet
weather across the region as we wrap up the weekend and push into
the early work week. A rather robust shortwave currently drifting
across western Lake Superior continues to push a weak cold front
across the area, earlier responsible for a smattering of evening
showers and storms, but with notably drier air behind that boundary
courtesy of high pressure centered over the western High Plains and
associated northerly flow from Canada. Combo of clearing skies
and light winds/moist soils has led to some mainly river valley
fog developing, which should stick around until 8-9 am before
burning off.

High pressure is expected to work from the northern High Plains
today through the eastern Great Lakes by Tuesday, ensuring a nicer
stretch of cooler and noticeably less humid conditions. Will need
to closely watch cloud trends for a few periods as there have
been hints at times that some stratus and/or stratocumulus will
develop beneath cooler air aloft, and may at times try to get
trapped beneath a sharper nocturnal inversion. Additionally, as
the upper trough drops into the Great Lakes this afternoon, will
likely see a few showers develop into eastern Wisconsin within
better forcing, but can't rule out a few sprinkles farther west in
some better cumulus buildup. Regardless of how the specifics end
up, the next few days don't look bad at all by late July
standards.

.LONG TERM...(Tuesday Night through Saturday)
Issued at 337 AM CDT Sun Jul 23 2017

Looking like a brief window for some possible more active weather
toward midweek, but with increasing signals thereafter for elongated
high pressure to dominate much of the north-central CONUS into late
week and next weekend. Strengthening return flow late Tuesday but
especially Tuesday night and Wednesday should draw moisture back
into the region, in advance of the next upper trough and cold front
working in our direction from the northern Plains. Uptick in
associated instability should deliver at least some risk for more
showers and storms.

At the moment at least, the severe risk appears marginal given a
lack of deep layer shear ahead of the front, though PWAT values
cruising back up toward 2 inches don't exactly make this
forecaster happy, as some risk for heavy rains could result
pending convective evolution. Thankfully, the window for storms
appears narrow, being cut off quickly by Wednesday night onward,
as the aforementioned ridge of high pressure heads south into the
area, providing another stretch of much less humid and cooler
conditions right on through next weekend as we wrap up the month
of July.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 645 AM CDT Sun Jul 23 2017

Valley fog developed in the La Crosse area. This fog should
rapidly dissipate between 23.1330z and 23.1430z. Once this fog
lifts, diurnal heating should result in a scattered to broken
3-5K deck of clouds. These clouds will dissipate this evening. The
MOS suggest that there will be the potential of valley fog in the
La Crosse area after 24.09z. Confidence was not high enough at
this time to include it.

&&

.HYDROLOGY...
Issued at 337 AM CDT Sun Jul 23 2017

Very high water continues to funnel down the Volga and Turkey
Rivers this morning, with the crest along the Volga River looking
like it has just passed the town of Volga as of 3 AM. Other high
water continues to work down the Kickapoo, La Crosse, and
Trempealeau Rivers, though thankfully the crest on all 3 of those
rivers has passed all locations.

Looking ahead, a stretch of much-needed dryness will begin today
through much of Tuesday, before our next chance for showers and
storms briefly returns Tuesday evening into Wednesday night. There
is a risk that some locally heavy rains could fall during that
midweek stretch, so something to watch closely the next few days.
Otherwise, another longer stretch of dry weather appears
increasingly likely from Thursday onward into next weekend.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Boyne
HYDROLOGY...Lawrence
Hazardous weather outlook, Jul 23, 4:01 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 AM CDT Sun Jul 23 2017

IAZ008>011-018-MNZ079-086>088-094>096-WIZ017-029-034-042>044-055-
241200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Jackson-Monroe-Juneau-
Adams-Richland-
401 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return later Tuesday into Wednesday
night. At this time, the risk for severe weather appears to be
low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ019-029-030-WIZ061-241200-
Chickasaw-Fayette-Clayton-Grant-
401 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along the Volga and Turkey Rivers, as well as
some tributaries, and water levels will remain very high into
tonight as the crest continues to work down-river toward Garber.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return later Tuesday into Wednesday
night. At this time, the risk for severe weather appears to be
low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ032-033-041-053-054-241200-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-
401 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of west central
Wisconsin.

.DAY ONE...Today and Tonight

High water levels and flooding will continue along portions of
the Kickapoo, La Crosse, and Trempealeau Rivers into tonight,
though levels have crested at all locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return later Tuesday into Wednesday
night. At this time, the risk for severe weather appears to be
low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Special weather statement, Jul 23, 2:11 AM CDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
211 AM CDT Sun Jul 23 2017

MNZ079-088-096-WIZ029-032>034-041>044-053-231400-
Wabasha-Winona-Houston-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Wabasha, Winona, Caledonia, Neillsville,
Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta,
Tomah, Mauston, Friendship, and Viroqua
211 AM CDT Sun Jul 23 2017

...Areas of Dense Fog This Morning...

Through 9 AM, areas of dense fog will be found across parts of
western Wisconsin and southeast Minnesota. This fog will reduce
visibilities to less than a quarter mile in some locations.

If traveling this morning, be alert to the potential for quick
changes in visibility along your route.

Boyne

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:05 PM CDTSpecial Weather StatementARXTrempealeau40 min
Jul 22, 8:33 PM CDTSpecial Weather StatementARXLa Crosse27 min
Jul 22, 8:44 PM CDTSpecial Weather StatementARXLa Crosse31 min
Jul 22, 9:02 PM CDTSpecial Weather StatementARXLa Crosse43 min

Nearby

Areal Flood Warnings in Wisconsin, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.